MSD Manual

Please confirm that you are not located inside the Russian Federation

honeypot link
Some Disorders and Symptoms That Can Be Worsened by Drugs in Older People

Some Disorders and Symptoms That Can Be Worsened by Drugs in Older People

Disorder or Symptom

Drugs

NSAIDs (such as ibuprofen and naproxen)

Antipsychotic drugs

Corticosteroids

Drugs with sedative effects (such as benzodiazepines, sedatives, and sleep aids, including eszopiclone, zaleplon, and zoldipem) or anticholinergic effects*

Histamine-2 blockers (cimetidine, famotidine, nizatidine, ranitidine)

Meperidine

Acetylcholinesterase inhibitors (for example, donepezil, galantamine, rivastigmine), peripheral alpha-1 blockers (used to treat hypertension or prostate symptoms in older men, such as doxazosin, prazosin, terazosin), some tricyclic antidepressants (for example, amitriptyline, doxepin, imipramine), antipsychotics (such as chlorpromazine, thioridazine, olanzapine), and beta-blockers (for example, metoprolol, atenolol, carvedilol)

Drugs with sedative effects (such as antiseizure drugs, antipsychotics, benzodiazepines, eszopiclone, zaleplon, and zolpidem), antidepressants, and opioids

Cilostazol

Some (nondihydropyridine) calcium channel blockers (diltiazem, verapamil), usually used to treat hypertension

NSAIDs, COX-2 inhibitors, thiazolidinediones (pioglitazone, rosiglitazone), dronedarone

Certain antinausea drugs (metoclopramide, prochlorperazine, promethazine) and most antipsychotics except a few such as quetiapine, clozapine, and pimavanserin

Aspirin and most NSAIDs

Doxazosin, estrogens taken by mouth or through the skin (not applied directly to the vagina), prazosin, terazosin

Drugs with anticholinergic effects*, cold remedies containing decongestants, or a combination of antihistamines and decongestants

COX-2 inhibitors = coxibs; NSAIDs = nonsteroidal anti-inflammatory drugs.

Adapted from The American Geriatrics Society 2019 Beers Criteria Update Expert Panel: American Geriatrics Society updated Beers Criteria® for potentially inappropriate medication use in older adults. J Am Geriatr Soc 67(4):674-694, 2019. doi:10.1111/jgs.15767